Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 18, 2023, 10:08 AM HST for Kauai County, Hawaii. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2023, 10:08 AM HST (20:08 UTC)
- Expired
- Feb 18, 2023, 2:34 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 26 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 12:20 PM HST | FLASH FLOOD | 1 W Hanamaulu, HI | DOT-HWYS TO POST ROAD CLOSURE SIGNS AT MAALO RD (MM 2) DUE TO FLOODING AND MULTIPLE STALLED RENTAL VEHICLES. |
| Feb 18, 2:00 PM HST | FLASH FLOOD | 1 Ene Kawaihau, HI | ROAD FLOODING AND CLOSED AT THE CEMENT BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 132 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295
WGHW50 PHFO 182008
FFWHFO
HIC007-182315-
/O.NEW.PHFO.FF.W.0013.230218T2008Z-230218T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1008 AM HST Sat Feb 18 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 115 PM HST.
* At 1008 AM HST, radar showed bands of heavy rainfall moving over
Kauai from the southeast with rates of 1 to 2 inches per hour. The
water level in Hanalei River is already elevated and this new
rainfall will cause the river to overflow and close Kuhio Highway
within the next couple of hours. Streams and roads in east Kauai
will also be impacted by runoff.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Hanalei, Wailua, Omao, Lawai, Wainiha,
Koloa, Haena, Kokee State Park, Anahola, Poipu, Hanapepe, Moloaa
and Na Pali State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 115 PM HST if flooding
persists.
LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2214 15928 2205 15932 2196 15932
2195 15934 2193 15934 2190 15938 2186 15944
2188 15958
FLASH FLOOD...RADAR INDICATED
$$
KODAMA4 follow-up statements
875
WGHW70 PHFO 182203
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1203 PM HST Sat Feb 18 2023
HIC007-182315-
/O.CON.PHFO.FF.W.0013.000000T0000Z-230218T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1203 PM HST Sat Feb 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 1203 PM HST, the Hanalei River gage reported a rapid rise in
water level. The river is still expected to begin inundating Kuhio
Highway near Hanalei Bridge. Areas of heavy rainfall with rates of 1
to 2 inches were still moving over is island from the southeast.
Streams and roads in east Kauai will also be impacted by runoff.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Stream Gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa,
Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2214 15928 2205 15932 2196 15932
2195 15934 2193 15934 2190 15938 2186 15944
2188 15958
FLASH FLOOD...GAUGE INDICATED
$$
KODAMA127
WGHW50 PHFO 182301
FFWHFO
HIC007-190215-
/O.EXT.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
101 PM HST Sat Feb 18 2023
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 415 PM HST.
* At 101 PM HST, radar showed that moderate to heavy rainfall was
still moving over the east half of Kauai from the southeast. The
Hanalei River water level was still elevated and was still
expected to inundate Kuhio Highway near the Hanalei Bridge. South
Fork Wailua River was also running at a high level. Additional
rainfall through the afternoon should keep streams and rivers in
east Kauai at high flow levels.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa,
Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
This warning may need to be extended beyond 415 PM HST if flooding
persists.
LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2214 15928 2205 15932 2196 15932
2195 15934 2193 15934 2190 15938 2186 15944
2188 15958
FLASH FLOOD...RADAR INDICATED
$$
KODAMA283
WGHW70 PHFO 190007
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
207 PM HST Sat Feb 18 2023
HIC007-190215-
/O.CON.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
207 PM HST Sat Feb 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM HST THIS
AFTERNOON FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...
At 207 PM HST, radar indicated that heavy rainfall has been easing
over Kauai, but Hanalei River and South Fork Wailua River still had
high flow levels. The Kauai Emergency Management Agency reported
that Maalo Road was closed due to flooding and multiple stalled
vehicles.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Lihue, Kapaa, Kalaheo, Princeville, Kilauea, North Fork Wailua
Trails, Wailua Homesteads, Hanalei, Wailua, Lawai, Wainiha, Koloa,
Haena, Kokee State Park, Anahola, Poipu, Hanapepe, and Na Pali
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2214 15928 2205 15932 2196 15932
2195 15934 2193 15934 2190 15938 2186 15944
2188 15958
FLASH FLOOD...RADAR INDICATED
$$
KODAMA491
WGHW70 PHFO 190034
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
234 PM HST Sat Feb 18 2023
HIC007-190044-
/O.CAN.PHFO.FF.W.0013.000000T0000Z-230219T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
234 PM HST Sat Feb 18 2023
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI
COUNTY...
The heavy rain has ended. Runoff levels were still elevated but will
recede over the next several hours.
LAT...LON 2218 15971 2224 15958 2222 15952 2225 15949
2224 15943 2225 15940 2222 15933 2216 15930
2216 15929 2214 15928 2205 15932 2196 15932
2195 15934 2193 15934 2190 15938 2186 15944
2188 15958
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 9:35 AM HST, 33 minutes earlier.
Area forecast discussion, Feb 18, 9:35 AM HST, 33 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 935 AM HST Sat Feb 18 2023 .SYNOPSIS... An upper low southwest of the main Hawaiian Islands continues to pull a large band of deep tropical moisture northward within converging east to southeast surface flow. This moisture band will keep widespread rainfall in the forecast, heavy at times, with thunderstorms possible across much of the state into Sunday. The upper low will slowly weaken from Sunday into Monday, causing a decrease in rainfall. Showers may develop again Tuesday and Wednesday as another cut off low drops in west of the islands. More stable conditions return by Thursday as high pressure builds in from the northeast. && .DISCUSSION... Satellite loop shows an upper low southwest of the main Hawaiian Islands drawing up a deep unstable plume of tropical moisture across the state. A surface trough with strong divergence aloft will produce continued wet weather statewide into Sunday. Moderate to heavy rainfall, with possible thunderstorms, remain in the forecast for all islands. Southeasterly wind flow has fueled total rainfall accumulations of 5 to 10 inches across southeast portions of the Big Island over the past 24 hours. This pattern persists this morning. A Flood Watch remains in effect for all Hawaiian Islands through this afternoon due to continued moderate to heavy rainfall on already saturated soil. This Flood Watch may need to be extended into Sunday for parts of the state as threats for flooding may continue for some islands. A Winter Storm Warning remains in effect for the Big Island summits until 6 PM HST this evening and will likely be extended into Sunday. The upper low will slowly weaken through Sunday, decreasing rainfall impacts over the next 24 to 36 hours. Winds will shift to easterly trade winds over the eastern islands by Sunday as high pressure builds in from the northeast, pushing the tropical moisture plume westward and decreasing rainfall trends for these islands. Trades will spread to the western islands, heralding a brief decrease in shower intensity across the eastern islands from Monday into early Tuesday. Models show another cut off low dropping into the region west of the state early next week. This may pull tropical moisture northward across the islands from late Monday into Wednesday, fueling another period of enhanced shower activity, this time across the western islands of Kauai, Niihau and Oahu. Expect high pressure to build in from the northeast late next week, producing more stable conditions as breezy to windy trades push the unstable tropical moisture band further westward away from the islands. && .AVIATION... A moist and unstable airmass will remain over the Hawaiian islands through tomorrow. Currently a disorganized band of showers continues to supply the islands with MVFR conditions. Within these showers are embedded IFR conditions. The focus for most of these showers continues to be the southeastern slopes of the Big Island where ceilings and visibility are in the IFR category. However heavy showers with IFR conditions could still spread to other islands today. Light to moderate southeast winds will then become breezy out of ESE during the latter half of the day. AIRMET Sierra for mountain obscuration is in effect for Kauai, Oahu, Maui, and Molokai AIRMET IFR is in effect for portions of the Big Island. AIRMET Tango for moderate turbulence in the FL180/FL420 layer is in effect for the entire area. SIGMET series Victor covers an area of severe turbulence over the Hawaiian Islands. AIRMET Zulu for moderate icing in the FL140/FL250 layer is in effect for Oahu through Big Island. && .MARINE... Have increased wave heights some this morning across much of the windward waters to account for the latest observational buoy data. Otherwise, strong high pressure well northeast of the state will keep fresh to strong east to southeast winds in place across the windward waters through the weekend, with lighter winds continuing over most leeward waters. Winds will strengthen and become more easterly next week, with strong to near-gale force winds gradually expanding to more marine zones as the week progresses. A Small Craft Advisory (SCA) remains in effect through 6 PM today for all windward waters due to a combination of winds and seas. This SCA will likely be extended tonight through Monday, and expanded to include more typical windy areas around Big Island and portions of Maui leeward areas, due to a combination of wind and seas. Surf will remain elevated today along east facing shores, and will remain elevated for the next 7 days due to persistent fresh to strong east to southeast winds. A High Surf Advisory remains in effect for these areas until 6 PM this evening. However, current observational data supports surf along east facing shores falling below advisory thresholds briefly tonight and Sunday, before potentially building back to advisory levels Sunday night through late next week. No other significant swells are expected through late next week, with only small surf expected along north, west, and south facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for all Hawaiian Islands. High Surf Advisory until 6 PM HST this evening for Olomana-Maui Windward West-Kauai East-Kauai South-Koolau Windward-Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-Big Island Southeast-Big Island East-Big Island North. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters- Big Island Southeast Waters. && DISCUSSION...Powell AVIATION...Tsamous MARINE...Rozanski/Gibbs
In the hours before
Local storm report, Feb 18, 6:23 AM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
623 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 ESE HILO 19.69N 155.06W
02/18/2023 HAWAII HI EMERGENCY MNGR
CORRECTS PREVIOUS FLOOD REPORT FROM 2 ESE
HILO. E. KAWAILANI STREET ROAD CLOSURE -
BOTH LANES.
&&
JNSLocal storm report, Feb 18, 6:29 AM HST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
629 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 ENE HILO 19.71N 155.06W
02/18/2023 HAWAII HI EMERGENCY MNGR
RAILROAD AVENUE ROAD CLOSURE - BOTH LANES
FROM E. LANIKAULA ST. TO KUKIL ST.
&&
JNSLocal storm report, Feb 18, 6:32 AM HST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
632 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 2 ENE HILO 19.70N 155.06W
02/18/2023 HAWAII HI EMERGENCY MNGR
KUKILA STREET ROAD CLOSURE BOTH LANES
CLOSED.
&&
JNSLocal storm report, Feb 18, 7:10 AM HST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
710 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 S WOOD VALLEY 19.26N 155.47W
02/18/2023 HAWAII HI EMERGENCY MNGR
WOOD VALLEY ROAD ROAD CLOSURE - BOTH LANES.
&&
JNSLocal storm report, Feb 18, 8:42 AM HST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
842 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD PAHALA 19.21N 155.48W
02/18/2023 HAWAII HI EMERGENCY MNGR
PIAKE ST AND LLIMA ST. WATER FLOODING
BRIDGE. PAAUAU GULCH AT PAHALA.
&&
JNSLocal storm report, Feb 18, 9:38 AM HST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
938 AM HST SAT FEB 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 1 SSW PAHALA 19.19N 155.49W
02/18/2023 HAWAII HI EMERGENCY MNGR
KAALAIKI ROAD, MAILE STREET/PAHALA TRANSFER
STATION TO HIGHWAY 11 ROAD CLOSURE - BOTH
DIRECTIONS.
&&
JNSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 11:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 3:29 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 18, 3:55 AM HST | Flash Flood Warning | HFO | Hawaii | 21 hr |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.